# SDR 0204156719

- Difficulty date: December 20, 2002
- Submitted: December 24, 2002
- Operation: Air carrier
- Aircraft: N629US
- Make and model: Boeing 747251F
- Aircraft serial: 22388
- Aircraft time: 80,049 hours, 18,699 cycles
- Engine: Pwa JT9D*
- System (JASC): 2720 · Rudder Control System
- Part: Pcu
- Condition: Malfunctioned
- Location: Rudder
- Stage of operation: CL
- How discovered: O
- Nature of condition: F
- Precautionary procedure: A

## Discrepancy

APPROACHING TOP OF CLIMB AT FL350, THE LOWER RUDDER WAS POSITIONED 5 DEGREES LEFT OF CENTER WITH THE UPPER RUDDER ONE DEGREE RIGHT OF CENTER.  AFTER LEVEL OFF THE LOWER RUDDER SUDDENLY MOVED TO 5 DEGREES RIGHT OF CENTER.  THE AUTOPILOT WAS THEN DISCONNECTED AND THE CREW USED AILERON INPUT TO MAINTAIN LATERAL AND DIRECTIONAL CONTROL.  APPROXIMATELY ONE MINUTE LATER BOTH RUDDERS RETURNED TO A NORMAL ZERO DEGREE DEFLECTION.  NO FURTHER RUDDER MALFUNCTIONS WERE EXPERIENCED.  THE FLIGHT RETURNED AND LANDED WITHOUT INCIDENT.  MAINTENANCE REPLACED BOTH THE UPPER AND LOWER RUDDER PCU'S BOTH UPPER AND LOWER YAW DAMPER COMPUTERS AND THE NR 2 INU.
